Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jun 23, 2024, 3:11 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2024, 3:11 PM MST (22:11 UTC)
- Expired
- Jun 23, 2024, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491
WGUS55 KTWC 232211
FFWTWC
AZC023-240115-
/O.NEW.KTWC.FF.W.0002.240623T2211Z-240624T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
311 PM MST Sun Jun 23 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Nogales Santa Cruz County in southeastern Arizona...
* Until 615 PM MST.
* At 311 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nogales, Rio Rico and Kino Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3144 11097 3145 11096 3142 11089 3137 11081
3133 11080 3133 11088 3133 11097 3137 11097
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS1 follow-up statement
784
WGUS75 KTWC 240106
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
606 PM MST Sun Jun 23 2024
AZC023-240116-
/O.EXP.KTWC.FF.W.0002.000000T0000Z-240624T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
606 PM MST Sun Jun 23 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3144 11097 3145 11096 3142 11089 3137 11081
3133 11080 3133 11088 3133 11097 3137 11097
$$
KJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:23 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 23, 1:23 PM MST, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 123 PM MST Sun Jun 23 2024 .SYNOPSIS... Ample moisture will bring daily chances for thunderstorms to the area through next week. Locally heavy rain will be likely with any thunderstorm that develops, along with an isolated chance for strong wind gusts. This will also knock several degrees off of the heat. Temperatures may climb up a bit middle of next week as high pressure builds overhead. && .DISCUSSION... The anomalously rich moisture plume remains in place across southern Arizona, currently centered across the southwest with a gradient over southeastern Arizona. GOES precipitable water indicates values from around 1-1.25 inches near the New Mexico border to 1.5-1.7 inches from Tucson-Nogales westward. Combined with widespread surface dew points in the 60s this afternoon, the moisture in place should remain sufficient to produce heavy rainfalls for any convection that develops, especially in areas with greater instability. This instability window should be centered along an axis from the Santa Cruz County area and through central to eastern Pima, as well as part of Cochise county and potentially southern Graham county. This corridor is where the overlap of precipitable water values to the west and easterly mid- level lapse rates (associated with drier air moving in from New Mexico) lies. Instability should remain more limited for now in Pinal County as ongoing cloud cover there has kept temperatures relatively cooler. Thunderstorms are expected to develop this afternoon, with the strongest potential lying in the corridor of best instability where SBCAPE could exceed 2000 J/kg. Heaviest rainfall rates are most likely in this corridor as well, given the moisture in place (as well as isolated severe wind gusts). As convection forms closer to the International Border early this afternoon, outflows should push activity towards the Tucson area as the day goes on. Uncertainty with coverage precluded a watch for flooding today, but messaging the heavy rainfall rate potential is needed as an isolated threat for flash flooding remains. GOES water vapor imagery paints the picture for the coming days as a stream of deep moisture amid easterly flow remains oriented across the southern Gulf of Mexico through northern to central Mexico, with a tropical disturbance moving over into Mexico today. Between the push of Gulf moisture and the aid of the tropical disturbance, the anomalously rich southeastern Arizona moisture should nudge up a notch tomorrow. 12Z HREF ensemble max QPF shows the spatial expansion of potential heavy rain across southeastern Arizona Monday afternoon through the overnight hours. If this trend holds through the upcoming model runs, messaging for Monday may need to be ramped up. Daily convection chances remain in the forecast through the remainder of the week as a mostly persistent pattern aloft keeps moisture in place. A subtle westward nudge of the upper level high may bring mid-level moisture down a touch by the middle of next week, but with ample surface heating expected every afternoon and evening should have at least some sort of convective potential. && .AVIATION...Valid through 25/00Z. Scattered TSRA near KOLS from 24/20Z to 25/01Z, developing near KTUS after 24/22Z. Isolated -SHRA or -TSRA possible elsewhere through 25/03Z. Locally heavy rainfalls with any thunderstorms may significantly reduce visibilities. Overall winds generally remain under 12 kts with occasional gusts to 18Z in the afternoon, while strong gusty outflow winds are possible under any thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Unseasonably rich moisture will keep relative humidity values generally on the higher side through this week, along with daily chances for thunderstorms. Moisture is expected to be deep enough for some storms to generate locally heavy rain. Temperatures may heat back up by mid week as high pressure builds nearly overhead, however we should keep some storm chances around. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jun 23, 2:26 PM MST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
226 PM MST Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM Tstm Wnd Gst 12 W Sierra Vista 31.55N 110.52W
06/23/2024 M70 MPH Santa Cruz AZ Mesonet
Canelo RAWS station. Time estimated via
radar.
&&
AJELocal storm report, Jun 23, 2:34 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
234 PM MST Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM Tstm Wnd Gst 12 NW Patagonia 31.68N 110.88W
06/23/2024 M78 MPH Santa Cruz AZ Mesonet
Hopkins RAWS. Time estimated via radar.
&&
AJEThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:21 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jun 23, 1:41 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 49 min |
| Jun 23, 2:15 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 45 min |
| Jun 23, 2:19 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 41 min |
| Jun 23, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 46 min |
| Jun 23, 3:39 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jun 23, 4:13 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.